Sharing, not always good.

Everyone has been sick at my house over the last month. That’s how it goes in families. They share. Everyone takes turns passing the cold around until pretty much everyone has suffered through it.  In my family, I’m usually skipped, which is probably good because everyone in my house would starve to death if I had to stay in bed for more than a day or two. After that, the cereal would run out with two teen boys eating it for three meals a day.

My oldest, Jasper, came down with this particular gremlin first. Right before I ran Salt Flats one hundred, he came to me and said all his friends had been sick recently and that he was not feeling so hot himself. A week later, I took him in to see the doctor because his snot had gone that awesome green color. The doctor said he had a sinus infection and gave him a prescription for antibiotics.

He asked if he could still play Ultimate Frisbee, and the doctor said it was fine for him to continue to play as long as the headache wasn’t too bad, but to make sure and wear sunscreen because he would burn easier and could develop a rash.  I sprayed him with sunscreen, and he played the next day.

I came down with it next. Thankfully, it was only bad for two days and then I was on the mend.  Poor Jasper has continued to suffer for three weeks with congestion, coughing, and a sore throat. My youngest (13), Skyler, also came down with it and was out for the count for an entire week.

Even during the two days when the cold was bad, I continued to run. I actually felt the best when I was running. It cleared my head. The only illness that has stopped me from running is a fever and that is because your body temperature rises while you run, if you have a fever already, increasing your temperature more is dangerous.

Today I read an article about how antibiotics effect runners. Apparently, the effect can be pretty drastic including, cramping, diarrhea, dehydration, fainting, dizziness, and even tendon rupture! Wow, I thought, the doctor didn’t mention any of that when Jasper asked if it was alright to continue to run up and down a field (same size as American football field) for three ninety minute games played back to back.

When I stop to think about these negative effects most of it makes sense. I know that there are good bacteria that live in your intestine and that antibiotics kill bacteria, which is why it causes upset stomach and diarrhea along with the dehydration. If you’re dehydrated, you can easily become dizzy and possibly faint. It’s the ruptured tendon that blows my mind.

The antibiotic class that is associated with tendon rupture is Fluoroquinolones. The most commonly used one being Levaquin. I have never been prescribed this antibiotic nor have either of my children, and Jasper, now 16, had many antibiotics as a young child due to chronic ear infections and strep throat.

I would never have even considered tendon rupture as a potential side effect of taking an antibiotic and engaging in athletic events. So, even though I’ve never heard of this Levaquin, I thought I would be a good idea to share this information, but not the cold. Remember to provide your doctor with all your health and activity information, even if you think it may not be relevant or effected by your everyday antibiotic.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s